Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 26, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Sep 24, 2021, 5:57 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2021, 5:57 AM HST (15:57 UTC)
- Expired
- Sep 25, 2021, 3:32 AM HST
- In force
- 22 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286 WHHW40 PHFO 241557 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 557 AM HST Fri Sep 24 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... .Buoy observations indicated that a new long-period north- northwest swell is larger than initially expected, and will bring high surf to exposed north and west facing shores. The swell will build down the island chain today, then gradually lower overnight tonight. HIZ001-003-007-017-029-035-037-039-045-047-250500- /O.NEW.PHFO.SU.Y.0026.210924T1557Z-210925T1600Z/ Niihau-Kauai Southwest-Oahu North Shore-Maui Windward West- Kauai North-Koolau Windward-Molokai Windward-Molokai North- Maui Central Valley North-Windward Haleakala- 557 AM HST Fri Sep 24 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Surf heights of 12 to 16 feet. * WHERE...North and west facing shores of Kauai and Niihau, and north facing shores of Oahu, Molokai, and Maui. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits and seek ocean recreation areas best suited for your abilities. When in doubt, don't go out. && $$ Birchard
2 follow-up statements
609 WHHW40 PHFO 250152 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 352 PM HST Fri Sep 24 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... .The current north-northwest swell is expected to gradually lower tonight, then steadily decrease over the weekend. HIZ001-003-007-017-029-035-037-039-045-047-251500- /O.CON.PHFO.SU.Y.0026.000000T0000Z-210925T1600Z/ Niihau-Kauai Southwest-Oahu North Shore-Maui Windward West- Kauai North-Koolau Windward-Molokai Windward-Molokai North- Maui Central Valley North-Windward Haleakala- 352 PM HST Fri Sep 24 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Surf heights of 12 to 16 feet. * WHERE...North and west facing shores of Kauai and Niihau, and north facing shores of Oahu, Molokai, and Maui. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits and seek ocean recreation areas best suited for your abilities. When in doubt, don't go out. && $$
783 WHHW40 PHFO 251332 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 332 AM HST Sat Sep 25 2021 HIZ001-003-007-017-029-035-037-039-045-047-251445- /O.CAN.PHFO.SU.Y.0026.000000T0000Z-210925T1600Z/ Niihau-Kauai Southwest-Oahu North Shore-Maui Windward West- Kauai North-Koolau Windward-Molokai Windward-Molokai North- Maui Central Valley North-Windward Haleakala- 332 AM HST Sat Sep 25 2021 ...HIGH SURF ADVISORY IS CANCELLED... The surf has subsided to below advisory criteria. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Sep 24, 3:32 AM HST, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 24, 3:32 AM HST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 332 AM HST Fri Sep 24 2021 .SYNOPSIS... A trade wind pattern will bring passing clouds and showers to mainly windward and mountain areas through the weekend and into next week, thanks to persistent ridging to our north. A weak surface trough passing westward to the south of the islands will boost rainfall across windward Big Island late Saturday and Sunday. && .DISCUSSION... A high far northeast of the state keeps a trade wind weather pattern across the forecast area this morning. A timely ASCAT pass showed that winds increased in strength slightly overnight, enough to issue a Small Craft Advisory for typically windy waters around Maui and the Big Island. Overnight soundings show an inversion base near 5500 feet, significantly lower than the previous afternoon, which keeps convective buildups and rainfall limited. Satellite and radar show low clouds and showers favoring windward areas. A few low clouds cling to lower Kona slopes on the Big Island as well. Expect a trade wind weather pattern across the area through the forecast period. Ridging aloft will maintain a stable airmass as clouds and showers favor windward areas. A trough far southeast of the state is expected to swing northwestward over the next few days and skirt the Big Island, likely increasing clouds and showers there as early as late Saturday and into early Sunday. Trade winds will receive a boost in strength as the trough passes by to our south. && .AVIATION... A high is now centered far northeast of the islands and is remaining nearly stationary. Thus, trade winds will continue to be in the moderate to locally breezy range through today and beyond. Showers moving along on the trades will bring MVFR in lower ceilings and visibilities to mainly windward and mauka sections from time to time. VFR conditions will prevail otherwise. No AIRMETs are currently in effect. && .MARINE... Surface high pressure northwest to north of the islands that is building in behind a weak Central Pacific cold front will produce a tight enough pressure gradient down across the state in continued support of generally fresh to locally strong trade winds. Early morning ASCAT satellite passes have warranted the issuance of a Small Craft Advisory (SCA) for the typically windier channels and bays around Maui County and waters south of Big Island through Saturday afternoon. An extension in time will likely be required for this SCA. A surface trough passing south of the area this weekend, along with this tighter north pressure gradient across the islands, will provide a subtle boost to weekend trades. An incoming northwest swell has elevated sea heights to near 11 feet in the northwest offshore waters. These elevated seas will move into more western nearshore waters through Saturday. Long period energy from an incoming north northwest swell has reached the northwest offshore buoys, as well as the nearshore buoy off of Hanalei, Kauai. This new swell will build surf to as high as double overhead over the more northwest-exposed reefs and coastlines through Saturday. North and west facing shore surf should peak below High Surf Advisory thresholds later today and Saturday. This first northwest swell of the young autumn season will begin to diminish late Saturday into Sunday. The next mentionable smaller west northwest swell will come from Tropical Cyclone Mindulle in the West Pacific and arrive next weekend. South facing shore surf will hold at recent levels the next several days as small, background southwest south swell energy hangs on through the majority of next week. Short period wind waves generated from fresh trade winds will support mainly small, choppy surf along many east facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Powell AVIATION...Kinel MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:55 AM HST | Small Craft Advisory | HFO | 4 days |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.